Iowa, 2022

Hail in Iowa, August 29, 2022

August 29, 2022 · NWS DMX · 3 events in 3 counties and zones

A surface boundary stretched across Iowa and into Nebraska in the early morning hours of August 29th with the mid level 850 mb boundary lagging behind and better associated with a ribbon of high instability with MUCAPE over 3000 J/kg. A storm developed along the boundary in western Iowa and persisted across much of southern Iowa through the morning, producing intermittent large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface boundary stretched across Iowa and into Nebraska in the early morning hours of August 29th with the mid level 850 mb boundary lagging behind and better associated with a ribbon of high instability with MUCAPE over 3000 J/kg. A storm developed along the boundary in western Iowa and persisted across much of southern Iowa through the morning, producing intermittent large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 5:19 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 29, 5:19 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 AM CDT Mon Aug 29 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 345 AM CDT Mon Aug 29 2022

Key Messages:

- Scattered thunderstorms today mainly central and southern Iowa.
- A few strong storms could occur.
- Cooler and less humid the rest of the week along with dry
  conditions.

Surface boundary has entered central Iowa this morning and as of 3
am, extended from near Mason City to Ames and southwest to just
south of Omaha. The upper level boundary near 850 mb is lagging to
the northwest with a ribbon of > 3000 J/kg MUCAPES tied more with
this boundary than cold front at the surface. Some weak convection
has been bubbling this morning near Fort Dodge and Mason City with
more activity ongoing over east central Nebraska. Even further back
to the northwest, an upper level short wave is evident moving into
western South Dakota and Nebraska. That system will bring increasing
kinematic support later today.

CAMs this morning continue to have difficulty with the elevated
convection that is ongoing and the potential into the rest of today.
Minor alterations to the temperature and moisture profiles seem to
be the difference between model solutions having little to no
development to more robust development. The frontogenesis associated
with the boundary near 850 mb will hangup over central Iowa this
morning and this appears to be the focal region for convective
development through 18z. Storm chances should start to align more
west to east in the Highway 30 to Interstate 80 corridor areas this
morning then gradually descend south into the afternoon. The weaker
convective bubbling is likely further north of this region. Surface
based development may be realized further to the east into far
southeast Iowa and into Illinois and proximity forecast soundings
near south of Ottumwa do show a weakening cap this afternoon and
outflow from storms to the east or the mid-level forcing arriving
from the upper short wave could each aid in overcoming the remaining
cap. Otherwise, much of the area's storms should remain elevated.
Considering the amount of instability available, a few storms could
produce large hail. For the forecast, due to the elevated
instability and delay of the drier air arriving, have delayed
precipitation chances into the afternoon further north followed by
dry air rushing in this evening and clearing from north to south.
Cloud cover over central Iowa certainly could have an impact on high
temperatures today.

Little change to the forecast after midnight tonight through much of
the week. A cool night tonight with lows in the 50s. High pressure
will dominate through the week with dew points leading to warm days
and cool nights with highs in the upper 70s to mid 80s and lows in
the 50s to low 60s. The NBM is suggesting temperatures to be a few
degrees warmer by Friday and into the weekend though the latest
deterministic solutions are dropping a cold front through the region
over the weekend though precipitation chances still look to be on
the low side.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 61 AM CDT Mon Aug 29 2022

Scattered showers and thunderstorms will be moving across the
region today and be most common vicinity of KDSM and then later at
KOTM. Some activity is possible at other sites to a lesser extent.
Cigs will remain mostly VFR. Wind will shift to northwest for all
sites today then will be light and variable at times overnight
along with clearing skies.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 29, 3:41 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Mon Aug 29 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-300945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
441 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered showers and thunderstorms are possible across the area
today. Main hazards with any stronger storms would be large hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for storms today.

Dodson

In the hours before

Special weather statement, Aug 29, 5:23 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 AM CDT Mon Aug 29 2022

IAZ058-059-071-072-291200-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
623 AM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northwestern
Madison, southern Guthrie, northern Adair and southwestern Dallas
Counties through 700 AM CDT...

At 623 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Guthrie Center, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stuart and Panora around 635 AM CDT.

Other locations in the path of this storm include Adel, Dallas
Center, De Soto and Van Meter.

This includes Interstate 80 between mile markers 74 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4178 9404 4148 9394 4144 9469 4153 9470
      4160 9470 4160 9471 4166 9472
TIME...MOT...LOC 1123Z 260DEG 43KT 4157 9456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Donavon

The radar

The Des Moines radar (KDMX), 55 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Guthrie

When
August 29, 5:39 AM CST
Where
Guthrie County, 0.69 mi N of Stuart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -94.320

Report of quarter sized hail with no accompanying strong winds.

Hail, Adair

When
August 29, 5:40 AM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
1.5 in hail
Reported by
Public
Coordinates
41.500, -94.320

Ping pong ball sized hail reported near Stuart. Delayed report via social media, time estimated via radar.

Hail, Wapello

When
August 29, 8:05 AM CST
Where
Wapello County, 1.71 mi WSW of Agency
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.970, -92.400

Hail just under quarter sized reported with little wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053262, 1053263, 1053264.